Risk of Death from Injectable Fillers Due to Embolism?

I am really interested in getting an injectable filler such as Juvederm, but am paranoid as to the risks involved. Today, I just read online that if the doctor accidentally injects into a vein, then this could kill you--caused by an embolism. How can the doctor tell where to inject in the face (smile lines in particular), so they are sure they won't inject into a vein? Would be greatly appreciated!

Doctor Answers (6)

Injectable Fillers are extremely safe when used by experienced physicians.

+2

My favorite Injectable Filler is Silikon-1000 (Off-label application of an FDA-approved device) since it is extremely safe, and complications are rare in my hands.

With Juvederm, the most common problems you might experience are bumps, irregular texture, overcorrection, visible product, or allergic reaction (uncommon). I have not heard of pulmonary embolism as a complication associated with Juvederm Injections.

I've attached a link to my Silikon-1000 photos for your perusal.

I hope this is helpful for you.

Best regards.


West Orange Facial Plastic Surgeon
5.0 out of 5 stars 287 reviews

Risk of death from injectable fillers due to embolism?

+2

To answer your question, the risk is so low that if the injections are preformed by a qualified MD there should be no issue. With that being said, can the risk of an embolism occur with injectables? As we are taught in residency training and medical school, "Never say never!"

The rule of thumb is to have a qualified MD (A boarded Plastic surgeon or Dermatologist).

Slow injection and withdrawal techniques.

A good medical history, especially if use of blood thinners or poor clotting.

If still fearful, do a test area with the injectable. To see the results and effects.

I agree with my colleague, Dr Rohrich, as to areas and differing types of fillers to use. It is best to have choices and recommendations from the treating doctor to which filler might be better for each area.

Hope this helps!

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Embolism may be possible but is rare

+2

Embolism generally occurs only when product is forcibly driven into a vein. Injection technique minimizes this possibility by injecting only when withdrawing the needle. lIn most instances the risk of this is exceptionally rare and if it occurs, tends to involve the veins around the orbit. All procedures including injections involve risk and it is wise that you are wary. However the risk of this is realtively low.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

You might also like...

Risk of death from injectable fillers due to embolism?

+2

True -IF you form clots in the deep veins of the pelvis or legs (DVT) and IF such clots detach and go through your heart to your longs (Pulmonary Embolus) - you MAY die. but this may only be seen in people with clotting disoders, those with conditions which make them more apt to clot or in a combination of the two.

True - injection of Collagen/Restylane/ Juvederm etc into a small vein under the skin on the high bridge of the nose where the brows and nasal bridge meet (the Glabella) MAY result in a clot formation in that vein that MAY travel.. (There is a very rare case that EVERY Plastic surgeon is aware of where iinjection of Collagen in a vein in this area resulted in embolization of the (back of the eye) retina and blindness. Such complications are EXTREMELY rare and worthy of publications as a freaky yes-it-can-happen-I-suppose-but-I-never-seen-such-a-case-nor-have-any-of-my-bodies type case.

I have NEVER heard of a Retylane or Juvederm facial filler injection resulting in a pulmonary embolus or death. It would take a placing a very large volume of filler into a large vein to create such a tragedy. It does NOT happen.

As regards your question, how to avoid such potential complications, when fillers are injected in folds, we stay superficial and the needle point is constantly moving to avoid the injection of a large amount in any one spot. When we inject depply, we ALWAYS pull the plunger on the syringe to make sure we are not in a blood vessels.

So - please relax. These nightmare scenarios are VERY unlikely to happen.

Peter A Aldea, MD

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 66 reviews

FDA approved Fillers are safe if used properly

+2

All current FDA approved fillers as safe if used and injected properly. The key to good results in the use of fillers is to find a Plastic Surgeon who does his own filler injections and who is knowledgeable about which filler works the best for which area.
For instance, I use Juvederm preferentially over Restylane for the lips as it is smoother and softer . On the other hand, I prefer Restylane for correction of the tear trough area around the eyes as it can last well over one year.

I like Radiesse which is a longer lasting filler for the nasolabial folds and reshape the patients cheeks and for deeper nasolabial folds.

I often use Botox in conjunction with a filler as it allows the filler to last about 50% longer to reshape the both the upper and lower face.

Rod J. Rohrich, MD
Dallas Plastic Surgeon
5.0 out of 5 stars 19 reviews

Risk of embolism from filler injection

+1
The type of embolism you're referring to is caused by injection of a foreign substance like filler into a blood vessel which causes a clot to form which can break off and then travel in the bloodstream causing damage.  Since this involves the skin (and not an embolism of the lungs or heart), it is unlikely to result in death, but more likely to result in necrosis (due to lack of oxygen to the skin which can result in the tissue dying) and resultant scarring and nerve damage.  This is particularly high risk around the eye area because an embolism could result in blindness. This is why nonphysicians and non-core trained specialists are advised to stay away from injecting in these higher risk regions. There are especially rich arcades of blood vessels in the infraorbital region and forehead, glabella and nasal region that are higher risk for embolism.This is something that is discussed amongst physicians at conferences and it is a known complication.  Although unlikely to occur in experienced hands, it is a risk that needs to be disclosed and considered.  I have done thousands of injections in over 15 years of practice and have never had this occur in a patient, but do know of numerous cases reported.  There are many more cases of this occurring with inexperienced and nonphysician or nurse injectors.  There is less risk when injecting superficially but greater risk when injecting deep.  One of the techniques I use to try to decrease risk of embolism is to inject lidocaine with epinephrine prior to injection of the filler.  The epinephrine causes vasoconstriction so that the blood vessels are less open therefore more difficult to inject directly into the vessel accidentally.  Fillers like Juvederm and Restylane now contain lidocaine so many practitioners do not inject local anesthesia prior to the filler anymore, and doing the lidocaine with epinephrine prior to filler does have the disadvantage of causing more bruising and swelling and also less precision with correction, but it offers the safety advantage of constricting blood vessels therefore decreasing risk of injecting filler into the blood vessel resulting in embolism.  

M. Christine Lee, MD
Walnut Creek Dermatologic Surgeon
4.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.